How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Susan Ivy Your Own Question
Susan Ivy
Susan Ivy, Nurse (RN)
Category: Health
Satisfied Customers: 4058
Experience:  BSN, MSN, CNS
Type Your Health Question Here...
Susan Ivy is online now
A new question is answered every 9 seconds

I need to know what to do about itching, I went to the Dr.

Customer Question

I need to know what to do about itching, I went to the Dr. this past Thursday with a upper respertory infection, they gave me 2 injections, an antibotic and steriod. Also gave me a prescription for avelox and another steriod, methylprednisol and cough syurp. I am feeling alot better but now my hands and my feet are itching and burning. Even my underarms are starting to itch also. Should I quit taking any of my meds?   I have to use a nebulizer 4 times a day.
Submitted: 7 years ago.
Category: Health
Expert:  Susan Ivy replied 7 years ago.



Thank you for writing JustAnswer with your health question.


Did the doctor give you an idea what the itching was from?


You report you are feeling better - do you mean as far as the Upper Respiratory Infection only? Is the itching worse or better. Has the itching spread to more of an area?


Are you taking any antihistamine (you don't mention any above unless there is some in your cough syrup)?

Customer: replied 7 years ago.

I just starting itching last night and it is getting worse and about to drive me crazy. No I have not a taken an antihistamine, the cough syurp is hydrocodone and as far as my respiratry infection, I am so much better and my breathing is better. I have asthma so I don't take many over the counter drugs, like advil, and asprin, because they cause me to have an asthma attack. by the way my age is 52.

Do you think that it is the new meds that is causing this itch, should I continue taking them as directed?

Expert:  Susan Ivy replied 7 years ago.

Sometimes hydrocodone can cause a lot of itching - but if you are used to taking it, you may know if this increased reaction could be due to it.


If the itching is similar to what you had before you started taking the cough syrup and other mediations, I would suggest for at night that you take a small dose of benadryl (25 or 50 mg) since it can be a little sedating, unless you have ever had a problem with it (which would be quite unusual). I almost wonder if your doctor missed giving you one - but steroids often take care of the itching so he may have neglected this on purpose.


You could also try apply benadryl topical cream. There is allergy medicine over the counter called Zyrtec, that can be given for allergies in the day time that is non drowsy - if your itching is bad during the day - read the label though first, it may have slightly stimulating qualities so it may not go well with some of your asthma medications or may actually increase their effect.


Other things to do for itching skin is an warm bath or soak of the areas in Aveeno (collodial oatmeal). You can make your own by putting plain oatmeal (old fashioned type is best) in a blender with water. Pour this into a stocking and then squeeze as needed to add to water. This is hydrating to the skin and also relieves itching well in most cases.


It will be important to try to discover what may be causing this reaction. Consider if there were any new medications, supplements, foods, soaps, etc. that were started before this occurred.


If their is not improvement you may want to go to urgent care clinic tomorrow. If not bothersome but still present Monday you will also want to notify your physician.


Hopefully the benadryl or collodial oatmeal will help.


If you have any questions or comments, please reply.

Customer: replied 7 years ago.
I take a zyrtec and singular every night before going to bed, this itching is something new -- my husband is wanting to take me to the ER, butI thought it was getting better with the itch x gel. I have taken all of these new meds before so that is what is worrying me.
Expert:  Susan Ivy replied 7 years ago.

I reread your second reply - I believe now you are saying you went in for the appointment for resp. issues, were prescribed the meds, and the itching occurred after the visit (I at first thought you said you had both going on when you first saw the Dr.)


Likey the itching is from the hydrocodone. This is a very common reaction.


The benadryl will help this symptoms, and decrease the hydrocodone if possible.


If the itching worsens, then you will need to stop the antibiotics and notify your doctor first thing monday morning. My current thinking is this is more likely from the hydrocodone though.


EDIT - now your next post came through - then it could be from the antibiotics if you don't believe it is from the hydrocodone. Going to the ER is fine. You and your husband are there and can understand how bad it is more than I. If it was minor itching and I was you, I would take benadryl, it is better for itching than zyrtec. But if it seems to be worsening go to ER. They likely will give you an injection of benadryl.

Susan Ivy and 4 other Health Specialists are ready to help you
Expert:  Susan Ivy replied 7 years ago.
Please see the above edit.
Expert:  Susan Ivy replied 7 years ago.
Thank you. Feel free to follow up with what how things went for you. I hope you feel better soon.